Force Protection for Ultra-Potent Opioids

Spoon Feed
Inadvertent poisoning with an opiate in the prehospital setting is unlikely, especially with routine personal protective equipment (gloves).

Why does this matter?
Media reports have sensationalized prehospital providers collapsing unconscious after touching a potent opiate while rescuing a patient.  Though these may be true, we don't have all the facts on what happened in these cases. Based on the pharmacology of fentanyl and its derivatives, usual PPE should suffice to protect providers in most situations.  Here is a summary of the full review.

Watch out for those elephant tranquilizers
Although it is possible to have dermal absorption of some drugs, the chance of inadvertent poisoning from casual contact while rescuing a fentanyl-poisoned victim is very slim. The article reviews the basic pharmacology of fentanyl.  Generally, even in a highly powdered form, it is poorly absorbed through an intact epidermis.  Scene safety should always be assessed, and when in doubt, first responders should err on the side of caution.  Use of nitrile gloves is essential. And if there is a questionable scenario with dust particles, enhanced PPE should be used, namely an N-95 mask and eye protection.  If fentanyl dust gets on the hands, wash with copious water and soap; avoid ethanol-based hand gel, which could increase dermal absorption.  Dust on clothing should be cleaned with a gloved hand and a wet wipe to avoid stirring it up.  Using a disinfectant (alcohol based) wet wipe has been shown to remove about 3 times more dust than a water-based wipe.  Contaminated clothing should be carefully removed and washed.  After contamination, an exposed person should shower.  For patients, higher naloxone doses may be needed for reversal of potent fentanyl analogues, but don't delay ventilation while waiting for naloxone to work.  The review reminds us that we don't know all the facts from unverified, non-peer reviewed media reports of prehospital workers dropping unconscious by simply touching a patient or powder.  Working with a partner is a best practice.  If any signs of toxicity, call for back up, monitor your partner closely, and move toward definitive care.

Source
Scene Safety and Force Protection in the Era of Ultra-Potent Opioids.  Prehosp Emerg Care. 2017 Sep 28:1-6. doi: 10.1080/10903127.2017.1367446. [Epub ahead of print]

Peer reviewed by Thomas Davis, MD.

Member Login
Welcome, (First Name)!

Forgot? Show
Log In
Enter Member Area
My Profile Sign up to get full access. Log Out